Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Ulorin66

Taking Spiro As A Last Resort (Male)

Recommended Posts

Hi Everybody,

I've been dealing with a very persistent case of Acne for 2 years now. It is most severe on my chest, back, and the back of my neck. THe acne on my face is not too bad....just around my jaw caused by shaving mainly, and on my forehead. All my acne is inflammatory and I get cysts. No blackheads or whiteheads. I have oily skin and I've been asked by several doctors whether I was on steroids, as my skin resembled a person with very high levels of testosterone. My skin got really uncontrollable once I started with the gym, around 10 months ago. Everything went haywire. Literally after every workout I would breakout, mainly on the chest and back. I have tried Epiduo, Clindamycin, duac, benzoyl peroxide, tea tree oil, Retin A, salicylic acid, doxycycline, erythromycine, and minocycline so far. The only thing that worked for me was minocycline, but once I stopped it, the acne came back within 1-2 weeks. My skin is super sensitive so I wasn't able to tolerate any topicals of any concentration. I got contact dermatitis from Epiduo and benzoyl peroxide (2.5% and 5%).

Anyways, more background information about me. I'm 19 and a male. My diet is very clean especially now that Im on my cutting season (losing weight), but when I was bulking and eating high carb and oily foods there was no difference in my skin. I was still breaking out like crazy, maybe even worse since I started eating cleaner and ditching carbs. Therefore I have concluded that diet is not the cause of my acne. I do take fish oil, vitamin d, zinc complex, and a green smoothy as a multivitamin (spirulina, chlorella, wheatgrass) everyday, and I eat lots of antioxidant rich foods like brocolli, Asparagus, capsicum....as well as drink coffee/tea. Whatever I include in my diet, it makes no difference in my acne. 2-3 years ago I was eating fast food all the time, white rice at night and in the morning, no vegetables or fruits, and yet I had clear skin.

Going back on track....The gym has been the main aggrivator of my acne. I definitely do not plan on stopping it just for clearer skin. Numerous doctors have asked me if I had been on steroids as my skin resembles very closely that of a roided up person. What I have come to find out is that testosterone converts into DHT, which binds to the sebacious glands and produces sebum. If I breakout after I finish working out, then it makes sense to me that my body cannot deal with the elevated levels of testosterone from weight training. I do get quite aggressive and I'm horny 24/7, so my belief is that I have too much testosterone. Not forgetting that I have super oily skin...

I have read on this forums that Spironolactone can help with hormonal acne, as it is an anti androgen. My doctor agreed to prescribe it to me even though I am a male. I was initally prescribed 25mg x 2 per day. After only 2 days I experienced a huge cognitive effect and a few physiological effects. I couldn't have an erection, that was the first thing I noticed. Also, I felt passive, calm, but lethargic and weak at the same time. Im use to feeling very ambitious and full of drive, but on this dose it completely lowered everything. I wasn't even expecting spiro to make a difference until 2 months +. So, I dropped my dosage to 25mg a day and I feel much better now. My libido nearly reached normal levels, but not quite. And I have noticeably more energy then when I was on 50 mg. I've been on this dosage for a week now, and I noticed that my skin has become less oily (I would say about 20% less). I always wake up in the morning with an oily face/body which I wash, so I know how my skin looks in the morning.

I am just very worried about some side effects which I hope some of you can clear up for me. Will 25mg block my testosterone levels enough to reduce my muscle mass/gains/strength? I do not want to start getting all soft and lose everything that I have worked so hard for, so that is my main issue. Also, at 25mg, is there still a risk for Gyno?

P.S. I'm on both Spiro and Minocycline (for the 2nd time).

Thanks for taking your time to read!

Link to comment
Share on other sites

I can really relate with the sensitivity to topicals, it's so annoying not to be able to use the same products people usually do to get clear!

On the note about taking spiro for your acne though, I certainly don't think it's a great idea.. especially if your prescribing doctor is just a family physician. If I was going to consider the medication I would certainly console with an endocrinologist before making the decision of something long term that could affect my hormone levels.

Personally what I would recommend is talking to a doctor that specialises in hormones, or a dermatologist that could give you better insight on your condition and perhaps talk to you about accutane? Which If nothing else worked for you would be a step to consider taking. Also I would suggest getting your testosterone levels checked if you're concerned about them, it's just a simple blood test!

If you wanted to try to naturally lower your testosterone levels (it's not easy to do because your body obviously has a purpose for them) you could try switching to aerobic workouts instead of weights, and potentially research more natural supplements.

Best of luck, and I hope you find some answers! (:

Link to comment
Share on other sites

I can really relate with the sensitivity to topicals, it's so annoying not to be able to use the same products people usually do to get clear!

On the note about taking spiro for your acne though, I certainly don't think it's a great idea.. especially if your prescribing doctor is just a family physician. If I was going to consider the medication I would certainly console with an endocrinologist before making the decision of something long term that could affect my hormone levels.

Personally what I would recommend is talking to a doctor that specialises in hormones, or a dermatologist that could give you better insight on your condition and perhaps talk to you about accutane? Which If nothing else worked for you would be a step to consider taking. Also I would suggest getting your testosterone levels checked if you're concerned about them, it's just a simple blood test!

If you wanted to try to naturally lower your testosterone levels (it's not easy to do because your body obviously has a purpose for them) you could try switching to aerobic workouts instead of weights, and potentially research more natural supplements.

Best of luck, and I hope you find some answers! (:

Thanks for your answer. Firstly, No way will I switch to Aerobic only exercise. I have found that Powerlifiting is my passion....with a bit of bodybuilding on the side. Because of Squatting and deadlifting heavy weights (1-5 rep range) I imagine my testosterone is shooting through the roof. I know that if I stop it that my acne will calm damn, but I rather have acne then be acne free and skinny/fat and weak.

I have thought of using Accutane but the side effects are too severe. I live in a beach town so there is a lot of sun here, and not to mention that my skin is already sensitive as it is. I do not want to be red all the time. Additionally, I wax my legs and I have heard that if you wax on accutane that you will rip a layer of your skin off. No thanks.

I will be doing a blood test soon to find out my T levels. I did a blood pressure check before going on the meds and it was 120/70 so it was all good.

Link to comment
Share on other sites

Male here, in the same situation. I've always been lazy and never exercised. After I started going to the gym 2-3 years ago, I slowly developed mild, but extremely persistent acne on face, chest, shoulders and back,

I'd been on spiro for 4 months and it only worked at 200 mg/day. Anything bellow that did not work.

It was amazing, it cleared everything, but I discontinued because my nipples started get bigger and tender. I couldn't risk developing boobs lol, so a month or so after I quit spiro, everything came back.

I was lost and confused, but the regimen that I have in my signature cleared me 99%. I hope it's permanent because I don't want to risk becoming female in order to get rid of this stupid disease.

Link to comment
Share on other sites

This is just my opinion, so feel free to ignore...

Spiro seems like a horrible idea for a male to take! It will not only lower your testosterone but it can also be estrogenic. Even I (female) had a ton of estrogen dominance caused by it. At 100-200mg it is used by trans women, for goodness sake! It's not surprising you started developing breasts or you have no libido.

Why not take an anti-androgen like DIM that also helps metabolize estrogen? Even bodybuilders sometimes take it to help metabolize estrogen. You need proof it's an anti-androgen? Check it out. Another anti-androgen is saw palmetto but I've heard that can be a little estrogenic.

Edited by hearts
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×